I have to take prednisone frequently(a blast about once a year or so) in VERY HIGH doses (start at 120mg)then taper down for MS and orbital inflammatory disorder---let me just say the side effects related to mood swings are the worse---I become beligerant, violent, and evil---this is all very very difficult to control. I confront people in horrible ways, talk out loud to myself, and basically act psychotic. I do not excuse this behavior--it is wrong--but let me just say this, it is truly impossible to control. If you find yourself taking high doses have a good support system. I have barly caught myself before striking my kids, then cried in the corner because I can not control the effects of the drug---Why do I take it then?---It stops the problems that I have that debilitate me or can cause me to become blind. It is for a short term, but the whole time I am on them it is hell. Bottom line, if you are only worried about the weight gain, or puffy face, this is the least of your problems---the mood swings are just unbearable. Make sure you have a good family support system and people know you are on it and how they change behavior. If you are on VERY HIGH doses you may want to limit your interaction to people. You may show them a side of you that you do not even know exsists. My son(8) was with me when the doctor said I had to go back on prednisone and he began to cry because he knows how I change when I am on them. I yell, scream, throw things. It is terrible. There have been times I am fearful to be in the same room with my children--This is where the good support system helps.
I am lucky that I only have to deal with the drug for two weeks this time, as long as it works that is. If I wasn't a larger lady (height and weight) it would not be such a high dose--At least I took off 55 lbs or I would have had to start at 150 mg and be on it longer. Hopefully by the next time I take it I will have taken off another 55 or more.
It is a crazy drug, but I only have a few days left, then I will be back to my normal self, which to be honest, has its own list of flaws. I actually was not aware that there was something I could take that could help with the mood swings. I see my doctor on Thursday and will talk about this with her for the next time I am on it. All I know is I hate who I am when I am on it.
I have had IV steriods so many times the doctor is worried about bone loss. For me, the side effects of the IV are not as bad as this. A few times I needed both together.
Good luck to you!!
You and others around you are very lucky if you don't get the mood swings on Prednisone. I'm like Dondi; I don't even like myself when I'm on Prednisone. Last summer when I ended up in the ER with what my daughters thought was a stroke, I was trying to convince them that it was just the Prednisone I was on and that I did not need to go to the ER. They thought at the ER I was having a stroke also. It was the beginning to my journey to being diagnosed with epilepsy. My point is, I have such horrible reactions to Prednisone, my left foot could fall off and I would probably just think, oh well, it's because of Prednisone.
I'm glad you are almost finished with it this time, Dondi.